Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 9, 2017, 4:08 PM EDT for Alpena County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 4:08 PM EDT (20:08 UTC)
- Expired
- Aug 9, 2017, 5:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Gaylord, MI
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 106 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
956 WWUS83 KAPX 092008 SPSAPX Special Weather Statement National Weather Service Gaylord MI 408 PM EDT WED AUG 9 2017 MIZ024-030-092115- Alcona-Alpena- 408 PM EDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALCONA AND SOUTH CENTRAL ALPENA COUNTIES... At 408 PM EDT, a strong thunderstorm was located near Ossineke, moving east at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Ossineke, Spruce, Black River, Negwegon State Park and Lost Lake Woods. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 8352 4496 8349 4497 8314 4470 8319 TIME...MOT...LOC 2008Z 277DEG 9KT 4487 8341 $$ MLR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:43 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 9, 3:43 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 343 PM EDT Wed Aug 9 2017 .NEAR TERM...(Tonight through Thursday) Issued at 343 PM EDT Wed Aug 9 2017 ...Chances of showers and storms increase on Thursday... High Impact Weather Potential...Chance of thunderstorms producing brief heavy rain and lightning. Pattern Synopsis/Forecast...Large area of strong high pressure remains centered from the Mid Mississippi Valley eastward thru the Ohio Valley and the Southern Great Lakes this afternoon. Low pressure continues to develop over the Northern Plains...with an associated stationary front extending eastward from the low thru Northern Minnesota and Upper Michigan. Areas of showers and embedded thunderstorms are firing in the vcnty of both of these features... enhanced by diurnal instability. Additional showers and a few storms have developed across portions of NE Lower Michigan along the lake breeze boundary. Convective development will continue across Upper and NE Lower Michigan as we head into the evening hours. Diurnal component will certainly wane with sunset and loss of daytime instability...which will quickly bring ongoing convection across NE Lower Michigan to a close. Small chances of showers will remain over Eastern Upper Michigan in the vcnty of the stationary front overnight. Surface low will track thru Wisconsin on Thursday...arriving at the western reaches of our CWA Thursday evening. Chances of showers and thunderstorms will gradually increase from NW to SE across our CWA on Thursday ahead of the approaching low. Instability will remain only modest...and wind fields relatively weak. Thus...do not expect severe storms at this time. Low temps will cool to a few degrees either side of 60 tonight. High temps on Thursday will range from around 70 degrees in Eastern Upper Michigan where clouds and chances of precip will arrive earlier to near 80 degrees across our southern CWA. && .SHORT TERM...(Thursday night through Saturday) Issued at 343 PM EDT Wed Aug 9 2017 ...Showers and thunderstorm Thursday night and Friday... High Impact Weather Potential...Thunderstorms Thursday night and Friday afternoon. Severe thunderstorms are not expected. Pattern Synopsis/Forecast...The sfc and 500 mb low move through northern Michigan Thursday night and Friday. 500 mb winds don't look impressive as the models show the best jet streak digging into the trough in the Ohio Valley and S Lower through the afternoon. So thunderstorms will be possible, but severe thunderstorms unlikely as the shear would be a little on the low side. Models show some wrap around moisture for Friday night as the colder 850 mb temperatures (+8c) move across the E Lake Superior and N Lake Michigan. So there's a small chance for rain showers, but the moisture behind the sfc low begins to wane at 850 mb as the 700-500 mb layer drops to less than 20%. The models show a weak sfc low that moves through Saturday with the sfc moisture and the +9c 850 mb temperatures, so there is a continued slight chance for rain in NE Lower, but for the most part, think that the rain should be done and diminishing by the afternoon. Primary Forecast concerns...With the warm water of the lake and the 850 mb temperatures falling to +8c, the delta t (did I just type that?) is about 12C with the dynamics following the sfc low, there could be some better rain showers with the this, but nothing heavy. We are beginning to enter the unstable period for the Upper Great Lakes. && .LONG TERM...(Saturday night through Wednesday) Issued at 343 PM EDT Wed Aug 9 2017 Models are in fairly good consensus of the long term pattern beginning with a rather zonal pattern producing rain free weather and mostly clear skies through Monday. Surface high pressure will remain over the Great Lakes region throughout the forecast period, but a couple shortwave troughs, dewpoints in the upper 50s, and any lake breeze convergence may trigger some diurnal showers Monday and Tuesday. All in all, rather quiet weather is expected. Highs will be in the mid to upper 70s, while lows will be in the low to mid 50s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 101 PM EDT Wed Aug 9 2017 VFR conditions will persist at all Northern Lower Michigan TAF sites through Thursday. There is a small chance of showers/storms across NE Lower Michigan (APN) this afternoon/evening...but the chance is too small to include in the APN TAF for now. Better chances of showers and storms will develop later Thursday into Thursday night ahead of low pressure tracking eastward into the Western Great Lakes region. Light westerly winds will lend to lake breezes this afternoon. && .MARINE... Issued at 343 PM EDT Wed Aug 9 2017 Winds and waves will remain below SCA criteria thru Friday. Chances of showers and storms will gradually increase as we head into the remainder of the work week as low pressure gathers strength upstream over the Northern Plains and heads eastward toward the Great Lakes region. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MR SHORT TERM...JL LONG TERM...TL AVIATION...MR MARINE...MR
Hazardous weather outlook, Aug 9, 3:37 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 337 PM EDT Wed Aug 9 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 101200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel-5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle- Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 337 PM EDT Wed Aug 9 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Late This Afternoon and Tonight. A few thunderstorms are expected across Eastern Upper Michigan...the Straits region...and Northeast Lower Michigan through this evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible at various times Thursday and Friday... particularly in the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 9, 3:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 4 WSW DEVILS LAKE 44.98N 83.59W
08/09/2017 E0.25 INCH ALPENA MI TRAINED SPOTTER
&&
JSLSpecial weather statement, Aug 9, 4:08 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 408 PM EDT WED AUG 9 2017 MIZ024-030-092115- Alcona-Alpena- 408 PM EDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALCONA AND SOUTH CENTRAL ALPENA COUNTIES... At 408 PM EDT, a strong thunderstorm was located near Ossineke, moving east at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Ossineke, Spruce, Black River, Negwegon State Park and Lost Lake Woods. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 8352 4496 8349 4497 8314 4470 8319 TIME...MOT...LOC 2008Z 277DEG 9KT 4487 8341 MLR
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:38 PM EDT | Special Marine Warning | APX | 97 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.